On November 3, 2008 the US Supreme Court will hear opening arguments in the Wyeth vs. Levine case. This highly publicized lawsuit has been discussed by the New York Times and the Journal of the American Medical Association and will likely be the most important case during the upcoming Supreme Court term. However, neither source has fully explained the unexpected consequences to the consumer if Wyeth loses.
To get to the bottom of the issue, I interviewed Bert Rein, attorney for Wyeth. Bert has conducted interviews with NPR and the three major TV news networks. Please enjoy this exclusive podcast interview here at Getting Better with Dr. Val, or read my summary of our conversation below.
Dr.Val: Bert, please summarize for our listeners what has happened so far in the Wyeth vs. Levine case.
Rein: Ms. Levine is a guitarist who suffers from migraine headaches and associated nausea. One day she sought pain management therapy at a clinic in northeast Vermont – the same clinic where she regularly received care. They elected to treat her with a combination of demerol (for pain) and phenergan (for nausea). They delivered the drugs intramuscularly, but several hours later Ms. Levine returned, complaining of an unrelieved migraine headache.
The clinic’s physician realized that the drugs would be more potent if they were injected intra-venously so he asked the PA (physician assistant) to give another dose of the drugs through Ms. Levine’s vein. Unfortunately, the PA inserted a butterfly needle (rather than the usual heplock for an IV) into what she thought was Ms. Levine’s vein, and delivered the phenergan into or near a punctured artery. Phenergan’s label clearly states that the drug can cause tissue necrosis if it comes in contact with arterial blood. Ms. Levine experienced a necrotic reaction to the medication which resulted in the eventual amputation of her arm. She sued the clinic for negligence and was awarded $700,000 dollars in a cash settlement.
Ms. Levine then brought a separate lawsuit against Wyeth, claiming that the phenergan label did not offer sufficient instructions about how to administer it safely, though the risks of necrosis from arterial blood exposure to phenergan are well known and labeled in capital letters as a warning on the drug’s label. Read more »